Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
perthpurl

Extra repeats- when to stop?

Hi everyone.

I'm from Australia, where the accutane experience has been vastly different for me than for the majority of posts I have read. On my first dermatology appointment, I hadn't even sat down before the dermatologist told me I needed to be put on accutane. Mind you, I have only moderate acne (but i had tried everything else ie antibiotics, spirinolactone, the pill, more antibiotics, natural supplements). He told me bloodwork was advisable at the start of the course, but not necessary if I was too freaked out about needles. Which I was. And there are no requirements for ongoing bloodwork thoughout the course. He told me he had never had a patient with severe side effects and had no reservations or concerns about prescribing me the drug.

Anyhow, despite my moderate acne, accutane took a very long time to kick in, and made things a lot worse in the meantime (I didn't want to leave my house). But I had faith, mainly because of what i'd read on these forums. I was only meant to have an initial consultation then a checkup, then i was free to finish my course with no further appointments. At the checkup, my derm gave me an extra repeat. Because my skin reacted so badly, I had an extra appointment too, where he gave me two more repeats, and told me to take them if i needed them, but it was up to me.

So here is my question: I have finished my initial course and taken one extra repeat. Basically, I am clear but it doesn't look like i am because now I have dry patches on my face that look like acne :P. However, every few days I'll still get a pimple on my neck just below my jawline (this was always the worst area for me, and usually the last area to clear from what i've read). I am afraid that this means acne is still in my system (so to speak) and will come back soon after I stop taking accutane. But, as of my last repeat, I have started getting terrible excema everywhere, which is quite unsightly. So, I have two extra repeats on top of the extra one i have already taken, should I finish up, or take more? As the dermatologist said... It's up to me :think: . Any opinions?

Share this post


Link to post
Share on other sites

If I were you I'd go to a doctor and request a blood test before you do anything else. How long have you taken Accutane? If it's under 7 months I'd try another month.

Share this post


Link to post
Share on other sites

Thanks for your reply :) I have had blood tests throughout the whole thing... self imposed! Everything is fine. I've had a very good run up until now. It's like my skin has had enough and is showing me through excema. I've been on for about 5 months, but at 60mg. I guess another month wont hurt... except it is about to become summer and i can't go out in the sun for more than 4 minutes without getting horrifically burnt... no matter how much sunscreen I wear.

Share this post


Link to post
Share on other sites

Excema is a side effect of isotretinoin. You have to look upon this problem with a cost/benefit perspective. If the acne bugs you more than the side effects, which judging by what you say is itchy, flaking and dry skin, no sunbathing and a poor self esteem, then you obviously should do another one.

Personally, the psyche have been the worst part of it all. I`m in the absoulte final part of my first cycle. I did not go to school pretty much at all because I just didn`t feel to, and we don`t have to meet up either - we only have to do the exams. I`ve participated in a lot of social activities, though, and being social with the people you love makes you forget about the weird things going on in your head.

I`ve felt ugly throughout the whole cure. I am not one of those with severe acne, I just had a big breakout once in a while during autumn/winter, and I was getting sick of feeling that I did not have my skin under control. I also had the occasional pimple every once in a while (1-3 pimples at all time), and this too bugged me.

From the second/third week, my skin have been looking flawless, and people have made remarks about it. No matter what they say, I still feel ugly. I am not one of those who people consider ugly at all, I`ve dated models, and in general very popular girls. Actually, a model asked me last night about whether or not I wanted to go out on a date, which kind of shocked me - as my mind was made up about the chances of seeing her again. I was convinced that she thought I was nothing to write home about, so asking her about seeing her again would most likely end up with me making a fool out of myself. I am still questioning why the hell my mind gets so ruined by this drug.

During my cure I`ve had nightmares. I don`t know whether or not it was the drug, or the fact that I was worried about the drug, but the third night I had my first nightmare. The theme in the nightmare was suicide. I remember that I woke up in disbelief. I know suicide is a serious matter, but the fact that I was dreaming about something that never even have been a thought in my mind, made me realize that I was doing a drug that litteraly had its toll and control on me. I am glad that I had this experience, as it made me respect the drug, and made me prepared.

This came out way longer than I expected it to be, but my main point is: Even though you might feel horrible, feel ugly and also be less attracted to social activities because you are afraid of what others are thinking of you - you should take the plunge, do social activities, go to school if needed, otherwise the drug wins over you.

Share this post


Link to post
Share on other sites
If I were you I'd go to a doctor and request a blood test before you do anything else. How long have you taken Accutane? If it's under 7 months I'd try another month.

I'd seriously suggest staying on it for 7 months. Two more months of hell are worth long term clear skin. The side effects will go away once you stop taking it.

Share this post


Link to post
Share on other sites

Thanks everyone, I've decided to take one last extra repeat, just to be on the safe side. Sun burn here i come :(.

Lyinginthebed, that's one of my biggest concerns too... that now my skin is clear, i'll find something else to have low self esteem about, and i wont have any improved confidence as a result. Thankfully, being clear has increased my confidence, though not as much as i thought it might. The excema would be worth it except I probably dont need this final repeat (it's surplus to my course), so I don't need to put up with the excema really. Good luck with the end of your course. I think we people with low self esteem like to pin it on or looks... but I suspect there are some deeper self worth issues at work within us... which kind of sucks ey.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×